Alert archive / Puerto Rico / Rip Current Statements in 2016
Rip Current Statement 30, NWS JSJ
NWS JSJ issued this rip current statement at May 14, 2016, 3:12 AM CDT. It took effect at May 14, 2016, 5:00 AM CDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2016, 3:12 AM CDT (08:12 UTC)
- In effect from
- May 14, 2016, 5:00 AM CDT
- Expired
- May 15, 2016, 2:43 AM CDT
- In force
- 22 hr
- Issued by
- NWS JSJ
The text
As transmitted.
429 WHCA42 TJSJ 140812 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 412 AM AST SAT MAY 14 2016 ...MODERATE NORTHEAST SWELL WILL INVADE THE LOCAL ATLANTIC WATERS TODAY...INCREASING THE SIZE OF THE BREAKING WAVES AS WELL AS THE RISK OF RIP CURRENTS... PRZ001-002-005-008-012-VIZ002-150000- /O.NEW.TJSJ.RP.S.0030.160514T1000Z-160515T0000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- ST CROIX- 412 AM AST SAT MAY 14 2016 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... * LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND ST. CROIX. * TIMING...THROUGH 8 PM AST TONIGHT. * IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$
4 follow-up statements
780 WHCA42 TJSJ 141930 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 330 PM AST SAT MAY 14 2016 NORTHEAST LONG-PERIOD SWELL AND MODERATE TO FRESH EASTERLY TRADE WIND FLOW WILL ELEVATE THE RISK OF RISK CURRENTS ACROSS THE UNPROTECTED NORTHEASTERN EXPOSED COASTS. PRZ001-002-005-008-012-VIZ002-150830- /O.EXT.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- ST CROIX- 330 PM AST SAT MAY 14 2016 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING... * LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND ST. CROIX. * TIMING...THROUGH 8 PM AST SUNDAY NIGHT. * IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ SNELL
101 WHCA42 TJSJ 141935 CCA CFWSJU COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE SAN JUAN PR 335 PM AST SAT MAY 14 2016 NORTHEAST LONG-PERIOD SWELL AND MODERATE TO FRESH EASTERLY TRADE WIND FLOW WILL ELEVATE THE RISK OF RIP CURRENTS ACROSS THE UNPROTECTED NORTHEASTERN EXPOSED COASTS. PRZ001-002-005-008-012-VIZ002-150745- /O.EXT.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- ST CROIX- 335 PM AST SAT MAY 14 2016 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING... * LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND ST. CROIX. * TIMING...THROUGH 8 PM AST SUNDAY NIGHT. * IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ SNELL
852 WHCA42 TJSJ 150145 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 945 PM AST SAT MAY 14 2016 SLOWLY SUBSIDING NORTHEAST LONG-PERIOD SWELL AND MODERATE TO FRESH EASTERLY TRADE WINDS WILL ELEVATE THE RISK OF RIP CURRENTS ACROSS THE UNPROTECTED NORTHEASTERN EXPOSED COASTS. PRZ001-002-005-008-012-VIZ002-150945- /O.CON.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- ST CROIX- 945 PM AST SAT MAY 14 2016 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY EVENING... * LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND ST. CROIX. * TIMING...THROUGH 8 PM AST SUNDAY NIGHT. * IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$
889 WHCA42 TJSJ 150743 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 343 AM AST SUN MAY 15 2016 PRZ001-002-005-008-012-VIZ002-150845- /O.CAN.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- ST CROIX- 343 AM AST SUN MAY 15 2016 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH RIP CURRENT RISK. NORTHEAST SWELL WILL CONTINUE TO SUBSIDE ACROSS THE REGIONAL WATERS TODAY...DECREASING THE POTENTIAL OF THE RIP OF CURRENTS ALONG THE NORTH COAST BEACHES. HOWEVER...A MODERATE RISK OF RIP CURRENTS CONTINUES FOR MOST OF THE ATLANTIC BEACHES. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 13, 8:58 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 13, 8:58 PM CDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service San Juan PR 958 PM AST FRI MAY 13 2016 .UPDATE...Showers and isolated thunderstorms continued to redevelop and move northwest across portions of the northern half of Puerto Rico and the near shore coastal waters during the late evening hours. Some of the showers over land produced periods of locally heavy rainfall which lead to minor flooding of roadways... poor drainage areas and small streams. However...expect the shower activity over land to continue to diminish within the next couple of hours leaving partly cloudy to variably cloudy skies. No significant changes made to the inherited forecast package at this time. Overall the surface winds will continue from the southeast with model guidance suggesting the 850 to 700 millibar winds to become more southerly allowing for lesser moisture advection and some drying in the low to mid levels over the weekend. However sufficient moisture available to combine with diurnal and local effects to allow for formation for showers and isolated thunderstorm along the northern half of Puerto Rico once again on Saturday. && .AVIATION...SHRA will continue to stream northwestward across the flying area. TJSJ will experience tempo MVFR conds thru at least 14/03Z as a line of SHRA downstream of El Yunque will continue to affect the vc of the airport. Elsewhere mostly VFR conds expected overnight. Then...SHRA/TSRA expected once again in the afternoon along the Interior...West and NW PR...affecting TJBQ/TJMZ and possibly TJSJ between 14/17-22Z. Mtn top obscd likely with the SHRA/TSRA. ESE winds around 15 kt will prevail below FL100. && .MARINE...Seas up to 6 feet mainly over the offshore Atlantic and 5 feet or less elsewhere. East Southeast winds up to 20 knots across the local waters overnight. Small craft should exercise caution over the local Atlantic waters. Showers and isolated thunderstorms with areas of heavy rainfall and occasional lightning strikes will also remain possible over parts of the local Atlantic waters overnight. && .PREV DISCUSSION... /issued 204 PM AST FRI MAY 13 2016/ SYNOPSIS...a high pressure ridge centered to east of the Lesser Antilles will continue to produce a west-southwest wind flow aloft. A mid level ridge is forecast to develop and expand westward over the Eastern Caribbean during the weekend. weak high pressure north of the local region will merge with another high pressure over the Central Atlantic over the next few days. This feature will result in breezy conditions across the islands Tuesday and Wednesday. DISCUSSION...abundant moisture will remain across the local islands tonight and during the rest of the weekend. Precipitable Water will remain near or above 2.00 inches for the next several days decreasing to well below 2.00 inches on Tuesday next week. This high moisture content will keep the atmosphere fairly unstable at low to mid levels. As a result...showers and thunderstorms are expected to develop across portions of PR and the USVI this afternoon and early this evening. Even though moisture content will remain high for the next several days...no synoptic forcing will be presented to support organized convection. however...partly cloudy to mostly cloudy skies with scattered showers are expected across eastern sections of Puerto Rico...Vieques...Culebra and USVI each night...followed by scattered showers and a couple of thunderstorms across western and interior sections of puerto rico each afternoon. A drier and more stable air mass is forecast to encompass the local area between monday and wednesday...reducing the coverage of showers across the forecast area. AVIATION...only VCSH expected at TNCM/TKPK/TIST and TISX terminals thru the rest of the afternoon and evening hours. SHRA/TSRA are expected to develop north of Cordillera Central this afternoon...inducing periods of MVFR across TJSJ/TJMZ and TJBQ until 13/22Z. Therefore...Mtn obscuration across expected over interior and NW sections. Low level winds will continue from the E-ESE at 10-15 kt with sea breeze variations. MARINE...Relatively quiet marine conditions are expected for the next few days...with seas up to 5 feet and east southeast winds up to 20 knots across the local waters. However showers and thunderstorms may produce brief hazardous marine conditions. && .PRELIMINARY POINT TEMPS/POPS... SJU 77 89 78 89 / 40 40 20 20 STT 78 87 78 86 / 40 40 50 50 && .SJU Watches/Warnings/Advisories... PR...None. VI...None. AM...None. && 11/09
Hazardous weather outlook, May 13, 5:25 AM CDT, 21 hours 47 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 511 AM AST VIERNES 13 DE MAYO DE 2016 AMZ710>745-PRZ001>013-140915- SAN JUAN Y VECINDAD-NORESTE-SURESTE- INTERIOR ESTE-CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD- NOROESTE-INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES- AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE- 511 AM AST VIERNES 13 DE MAYO DE 2016 ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO. .DIA UNO...HOY Y ESTA NOCHE .TRONADAS...EXISTE UNA POSIBILIDAD DE TRONADAS CON LLUVIAS FUERTES Y BREVES VIENTOS EN RAFAGAS ESTA TARDE A TRAVES DE SECTORES DEL CUADRANTE INTERIOR...NORTE Y NOROESTE DE LA ISLA...INCLUYEND EL AREA METROPOLITANA DE SAN JUAN. .INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR EN INUNDACIONES URBANAS Y DE RIACHUELOS. .VIENTOS...VIENTOS SOSTENIDOS DE HASTA 20 MPH PODRAN ESPERARSE A TRAVES DE LAS AGUAS DEL ATLANTICO. .CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES SUBMARINAS PARA EL NORTE DE PUERTO RICO. .DIAS DOS HASTA SIETE...SABADO A JUEVES SE ESPERAN INUNDACIONES URBANAS LOCALIZADAS Y DE RIACHUELOS MAYORMENTE HACIA EL NORTE DE LA CORDILLERA CENTRAL DURANTE LAS TARDES. EL RIESGO MODERADO DE CORRIENTES SUBMARINAS PROBABLEMENTE CONTINUARA DURANTE LOS PROXIMOS DIAS. .COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES... NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS FUERTES...INUNDACIONES...TROMBAS MARINAS...O CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN. AMZ715-725-VIZ001-002-140915- SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE- 511 AM AST VIERNES 13 DE MAYO DE 2016 ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES. .DIA UNO...HOY Y ESTA NOCHE .CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES SUBMARINAS PARA SANTA CRUZ Y EL NOROESTE DE SAN TOMAS. .DIAS DOS HASTA SIETE...SABADO A JUEVES INUNDACIONES URBANAS Y DESBORDAMIENTO DE CUNETAS SON POSIBLES COMENZANDO EL SABADO. EL RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUARA DURANTE LOS PROXIMOS DIAS. .COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES... NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES...TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:49 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Rip Current Statements in Puerto Rico, 2016Rip Current Statements in U.S. Virgin Islands, 2016Every rip current statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.